Want to take quizzes and track your credits?
A 47-year-old man with melanoma and a history of papillary thyroid cancer treated with thyroidectomy presented with 1 week of low-grade fevers, myalgias, and proximal muscle weakness. Three months earlier, he underwent digital amputation of his right third finger and began adjuvant nivolumab treatment for stage IIIC acral-lentiginous melanoma. One week later, he developed fevers, myalgias, dark urine, weakness, and difficulty walking. He had no palpitations, chest pain, or shortness of breath.
Please finish quiz first before checking answer.
Read the answer below and download your certificate.
Read the discussion below and retake the quiz.
Nivolumab-induced myositis with myocarditis
B. Measure troponin and natriuretic peptides, and perform an echocardiogram
The key to the correct diagnosis was the presence of muscle weakness, elevated CK, and MRI changes consistent with myositis, occurring after nivolumab administration. Nivolumab-associated myositis may be associated with myocarditis, which can be asymptomatic. The ECG showed ST-segment elevations in the anterior (V1-V3) and anterolateral (V4-V6) leads with PR depressions in lead II and V4-V6, consistent with myopericarditis-type changes. Intravenous immune globulin (IVIG) is an effective treatment for myositis associated with immune checkpoint inhibitor therapy and IV fluids would treat rhabdomyolysis, but both could cause volume overload and acute heart failure without first evaluating left ventricular function. While muscle biopsy would definitively diagnose myositis, this is not the most appropriate next step due to its invasive nature.
Sign in to take quiz and track your certificates
JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC
CME Disclosure Statement: Unless noted, all individuals in control of content reported no relevant financial relationships. If applicable, all relevant financial relationships have been mitigated.
Corresponding Author: Sophia C. Weinmann, MD, Duke University Medical Center, DUMC 2978, 09 Baker House, Durham, NC 27710 (email@example.com).
Published Online: August 9, 2021. doi:10.1001/jama.2021.9025
Conflict of Interest Disclosures: None reported.
Additional Contributions: We thank the patient for granting permission to publish this information. We thank Himanshu Ajrawat, MD, for providing the MRI images.
You currently have no searches saved.
You currently have no courses saved.